Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 206, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 20, 2001, 11:29 PM CDT for Harper County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 20, 2001, 11:29 PM CDT (04:29 UTC)
- Expired
- Jun 20, 2001, 11:55 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 37 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 18.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 210430 SVRICT KSC077-210455- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1129 PM CDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1155 PM CDT. * AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF WALDRON...OR ABOUT 30 MILES SOUTHEAST OF MEDICINE LODGE...MOVING SOUTH AT 20 MPH. AT 1129 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED NICKED SIZE HAIL 6 MILES SOUTHWEST OF ANTHONY. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... HAIL UP TO THE SIZE OF QUARTERS... SEEK A STURDY SHELTER IMMEDIATELY! REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER COUNTY UNTIL 1155 PM CDT. LAT...LON 3710 9804 3708 9818 3701 9817 3701 980Z0 & /FINCH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:50 PM CDT, 7 hours 39 minutes earlier.
Area forecast discussion, Jun 20, 3:50 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT WED JUN 20 2001 ...WILL NOT INCLUDE SEVERE WORDING IN FORECAST WITH LAST FEW HOURS OF SFC ANALYSIS SHOWING LIMITED AREA/S RECOVERING ACROSS SOUTH CENTRAL KS WITH MOST OF AREA STRUGGLING IN THE MID TO UPPER 70S. THERE IS A NARROW AXIS OF HIGHER CAPE TO THE NORTH AND WEST OF ICT BUT AGAIN AREAL COVERAGE IS LIMITED. FOLLOWING WITH THIS FEEL THAT GREATER AREAL COVERAGE OF STORMS AND GREATER RISK FOR EXCESSIVE RAINS MAY REMAIN SOUTHWEST OF THE CWA...THEREFORE THERE WILL BE NO FLOODING HEADLINES...ALL IN ALL STILL EXPECT THAT SHOWERS AND THUNDERSTORMS ARE LIKELY...AS UPPER LIFT INCREASES AHEAD OF THE UPPER SYSTEM. FCST FOCUS ON UNSEASONABLY STRONG UPPER TROUGH DIGGING SOUTHEAST AND THE IMPACT THIS FEATURE WILL HAVE ON CONVECTION COVERAGE LATE TODAY INTO TONIGHT. SPECIFIC FOCUS ON SEVERE POTENTIAL AND FLOOD POTENTIAL. WILL LEAN TOWARD AN ETA DEPICTION OF EXPECTED PROCESSES HOWEVER ALL MODELS ARE TOO WEAK WITH THE DIGGING UPPER TROUGH...AND THUS ARE WEAKER WITH WIND FIELDS. MORNING UPPER AIR SHOWED AREA IN THE RIGHT ENTRANCE REGION OF 250MB UPPER JET STREAK WITH AN UPPER TROUGH MOVING THROUGH NE KS. AT 700MB...THEATAE RIDGE IS LOCATED ACROSS THE SOUTHERN HALF OF THE CWA WITH TEMPS OF +6C AT TOP TO +8C AT DDC. 20-30KT WEST-SOUTHWEST FLOW CONTINUES PER PROFILER DATA. AT 850MB...FRONT REMAINS LOCATED ACROSS CENTRAL KS WITH AREA PROFILERS STILL SHOWING 20-25KT OF SOUTHERLY FLOW INTO AND ACROSS THE FRONT. DEWPOINTS RANGE IN THE +11 TO +13C RANGE AT THE MOMENT. AT THE SFC...MORNING THUNDERSTORM ACTIVITY HAS PUSHED OUTFLOW BOUNDARIES SOUTH INTO CENTRAL OK...WITH COLD MESOHIGH PRESSURE AND CLOUDS KEEPING SE KS STABILIZED. HOWEVER CLEARING ACROSS SOUTH CENTRAL KS IS ALLOWING THE ATMOSPHERE TO RECOVER SOMEWHAT. IN ADDITION...PRESSURE FALLS ASSOCIATED WITH THE DIGGING UPPER SYSTEM HAVE ALLOWED THE FRONT TO MIX BACK NORTH TO A GREAT BEND TO MARION LINE WITH MID TO UPPER 60S DEWPOINTS WIDESPREAD. FOR THIS EVENING INTO TONIGHT...EXPECT LARGE SCALE LIFT ASSOCIATED WITH THE UPPER TROUGH TO INCREASE. AFTERNOON HEATING WITH TEMPERATURES TO NEAR OR SLIGHTLY ABOVE 80 DEGREES SHOULD ALLOW INSTABILITY TO RISE INTO THE 1000 TO 1500J/KG RANGE. MODELS FCST A IMPRESSIVE DIRECTIONAL SHEAR PROFILE AFTER 6PM HOWEVER THE SPEEDS IN THE LOWEST 1-3KM ARE WEAKER THAN IDEAL SUSTAINED UPDRAFTS. HOWEVER AS MENTIONED GIVEN DYNAMIC NATURE OF THE PROCESSES EXPECTED...THE WIND FIELDS MAY BE UNDER-FORECAST. SO...IF INSTABILITY IS SUFFICIENT FOR STORM DEVELOPMENT ACROSS THE EASTERN PORTION OF DODGE CITY/S CWA OR ACROSS SOUTH CENTRAL KS...PROPAGATION WOULD BE EAST OR SOUTHEAST AT AROUND 20-25 MPH WITH SOME POTENTIAL FOR TRAINING. THE GREATEST INSTABILITY AND FCST LOW LEVEL JET MAY INDEED TAKE THE DEEPEST CONVECTION SOUTH INTO OK AFTER MIDNIGHT...BUT FOR NOW WILL NOT ATTEMPT TO ADD TIME QUALIFIERS OVERNIGHT. BY TOMORROW...UPPER TROUGH AXIS WILL SHIFT SOUTHEAST OF THE CWA BY AFTERNOON...WITH NORTH WINDS AND SLOW DRYING OF ALL LAYERS. WILL GO WITH SLIGHT CHCS FOR PRECIP SE OTHERWISE...DRY AND COOLER THAN NORMAL WITH MAX TEMPS IN THE 75 TO 80 RANGE. FRIDAY AND BEYOND...LOOKS DRY AND NEAR OR BELOW NORMAL FOR TEMPS THROUGH SATURDAY WITH WARMER BUT DRY CONDS TO FOLLOW INTO NEXT WEEK....NO CHANGES PLANNED. FCSTID = 11/CO ICT 63 79 55 81 / 80 10 10 10 HUT 62 79 55 81 / 80 10 10 10 EWK 62 79 55 81 / 80 10 10 10 EQA 62 77 55 81 / 80 10 10 10 WLD 64 78 55 81 / 80 10 10 10 RSL 56 78 54 81 / 40 10 10 10 GBD 59 79 54 83 / 50 10 10 10 SLN 59 79 54 82 / 50 10 10 10 MPR 59 79 54 82 / 60 10 10 10 CFV 64 77 55 80 / 50 20 10 10 CNU 62 76 55 80 / 50 20 10 10 K88 62 76 55 80 / 50 20 10 10 .ICT...NONE.
In the hours before
Local storm report, Jun 20, 10:23 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1023 PM CDT WED JUN 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM KINGMAN KS WIND DAMAGE
06/20/01 KINGMAN POWER LINE DOWN. REPORTED
BY 911/DISPATCH.
0940 PM 5 W VIOLA KS 60 MPH TSTM WIND GUST
06/20/01 SEDGWICK REPORTED BY THE PUBLIC.
0959 PM 1 W CONWAY SPRINGS KS .75 INCH HAIL
06/20/01 SUMNER REPORTED BY EOC.
1000 PM BENTON KS .88 INCH HAIL
06/20/01 BUTLER
0919 PM NORWICH KS .88 INCH HAIL
06/20/01 KINGMAN
HAKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| Jun 20, 9:07 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 38 min |
| Jun 20, 9:36 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 59 min |
| Jun 20, 10:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Jun 20, 10:40 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 50 min |
| Jun 20, 10:48 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 42 min |
| Jun 20, 11:13 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 32 min |
| Jun 20, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| Jun 20, 11:32 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 43 min |
| Jun 20, 11:43 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 47 min |
| Jun 20, 11:47 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.